Hydrocodone High | What Does A Hydrocodone High Feel Like?
A hydrocodone high can feel like you are numb, drowsy, euphoric, and sluggish. In severe cases, you may feel sick, not hungry, and have difficulty breathing. Hydrocodone may be prescribed for pain relief, but can be abused due to its sedative effects.
Abusing hydrocodone to get high is possible with both legal and illegal formulations of the drug. Brand-name hydrocodone products such as Vicodin, Norco, and Lortab can be taken in high doses, smoked, snorted, or injected.
Illicit versions of hydrocodone, known as “Hydro” or “Vikes,” can be abused for the same purpose.
Hydrocodone products, including combination products with acetaminophen, are Schedule II controlled substances with high abuse potential. Getting high from hydrocodone can increase your risk of a substance use disorder, opioid overdose, and other serious side effects.
How Hydrocodone Causes A High
Hydrocodone works by binding to mu-opioid receptors in the central nervous system. When these receptors are active, they can cause analgesic (pain relief) effects, sedation, and euphoria.
A hydrocodone high can last from several hours to almost a complete day, depending on the dose taken.
Over time, the effects of hydrocodone may weaken, and higher doses may be needed to achieve the same high. This condition is known as drug tolerance. High doses of hydrocodone can be dangerous to your health, especially in the long-term.
Effects Of A Hydrocodone High
Hydrocodone abuse to get high can cause euphoria and pain relief, as well as side effects such as:
- runny nose
- decreased heart rate
- low blood pressure
Risks Of Getting High On Hydrocodone
Opioid prescription drugs such as hydrocodone, hydromorphone, and oxycodone can have similar abuse potentials and serious health risks. Taking these pain relievers as directed to treat chronic pain can reduce your health risk in the long-term.
Risk Of Overdose
High doses of hydrocodone can result in an opioid overdose. Signs of a hydrocodone overdose may include:
- respiratory depression (slowed or stopped breathing)
- blue lips
- clammy skin
- a loss of consciousness
- an inability to wake up
- gurgling noises
These symptoms can be reversed with naloxone, which can be administered without medical training. Naloxone may be obtained by loved ones and family members of people who have a high risk of overdose.
If you are taking hydrocodone-acetaminophen combination products, it is also possible to overdose on acetaminophen. Acetaminophen overdose can cause life-threatening liver damage.
Risk Of Substance Use Disorder
Getting high on hydrocodone can lead to tolerance and change your brain chemistry. After long-term prescription opioid abuse, your body may develop a physical dependence on the drug. This may lead to withdrawal symptoms when trying to quit.
Drug tolerance, abuse, dependency, and withdrawal can all be aspects of a substance use disorder. A substance use disorder can lead to declining health and quality of life, but it can be difficult to overcome due to ongoing drug abuse.
Professional substance abuse treatment options can offer medical detox, mental health services, and alternative pain management methods for struggling patients. Contact Ohio Recovery Center to find out if our hydrocodone addiction treatment program works for you or your loved one.
- Drug Enforcement Administration — Drug Fact Sheet: Hydrocodone. https://www.mcieast.marines.mil/Portals/33/Documents/Safety/Abuse/Hydrocodone.pdf
- Food and Drug Administration — Vicodin https://www.accessdata.fda.gov/drugsatfda_docs/label/2006/088058s027lbl.pdf
- National Library of Medicine: StatPearls — Hydrocodone and Acetaminophen https://www.ncbi.nlm.nih.gov/books/NBK538530/